Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Jacksonville, FL

April 25, 2003Coffee County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 25, 2003, 11:59 AM EDT for Coffee County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 11:59 AM EDT (15:59 UTC)
Expired
Apr 25, 2003, 12:45 PM EDT
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Coffee County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 11:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS52 KJAX 251559
SVRJAX
GAC069-251645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1159 AM EDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1245 PM EDT

* AT 1159 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES
  SOUTH OF AMBROSE...OR ABOUT 8 MILES NORTH OF WILLACOOCHEE...MOVING
  EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1245 PM EDT...
  AMBROSE...
  DOUGLAS AND BROXTON...
  WEST GREEN...
  NICHOLLS...

LAT...LON 3166 8263 3150 8260 3143 8289 3143 8305
          3164 8303 3166 8280
$$

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 9:15 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 25, 9:15 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 AM EDT FRI APR 25 2003

PUBLIC...STRONG STORMS ARE MOVING EAST 35-40 KTS THROUGH THE FL
PANHANDLE IN ADVANCE OF A COLD FRONT THAT EXTENDS FROM A NEARLY
STACKED STORM SYSTEM OVER THE MID MS RIVER VALLEY SOUTHWARD INTO E
TX. A WARM FRONT NEAR THE FL-GA STATELINE WILL MOVE N TODAY PUTTING
THE ENTIRE CWA IN THE WARM SECTOR OF THE STORM SYSTEM. 12Z RAOBS
SHOW A STRONGLY SHEARED ENVIRONMENT AND SPC HAS PUT THE AREA UNDER
THE SLIGHT RISK CATEGORY FOR SVR STORMS. TOR WATCH #163 IS IN EFFECT
FOR THE WESTERN FL PANHANDLE UNTIL 17Z.

AS THE FRONT MOVES THROUGH THE N GULF COAST REGION TODAY THE
PRE-FRONTAL ENERGY FIRING THE CURRENT CONVECTION WILL APPROACH THE
WESTERN JAX CWA DURING THE EARLY AFTN AND PERSIST INTO THIS EVENING.
WITH THE PRESENCE OF A 35-40 KT JET AT 850MB ALONG WITH STRONG
SRH/EHI INDICES PRIMARY SVR WX CONCERNS WILL BE STRONG WINDS AND
ROTATION IN CELLS. THE AMOUNT OF CLOUD COVER OVER THE AREA WILL HELP
LIMIT INSTABILITY...SO WILL CONTINUE WITH LIKELY POPS AND TEMPS IN
THE UPR 70S. OTHERWISE WILL LOWER TEMPS ACRS GA AND ADD WORDING FOR
STRONG STORMS THIS AFTERNOON.

MARINE...SCA CONDITIONS CONTINUE ACRS THE WATERS WITH S WINDS
SUSTAINED NEAR 20G25KT. SEAS 3-5 FT. NO CHANGES PLANNED.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...SCA FERNANDINA BEACH TO FLAGLER BEACH OUT 60 NM.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH OUT 60 NM.

ENYEDI/DEESE/ZAPPE
Hazardous weather outlook, Apr 25, 7:15 AM EDT, 4 hours 44 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
715 AM EDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY AND CONTINUING UNTIL
MIDNIGHT.  SOME OF THESE STORMS MAY BE STRONG AND ISOLATED STORMS
COULD BECOME SEVERE.  WIND GUSTS UP TO 50 MPH AND NICKEL-SIZE HAIL
ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON MAINLY OVER
NORTHEAST FLORIDA AND ALONG THE GEORGIA COAST.  NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE TODAY SHOULD WARNINGS BE
ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT/APB

In the hours before

Special weather statement, Apr 25, 11:32 AM EDT, 27 minutes before
GAZ132-149-251600-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1132 AM EDT FRI APR 25 2003

...STRONG THUNDERSTORMS WILL IMPACT WESTERN PORTIONS OF COFFEE AND
ATKINSON COUNTIES THROUGH NOON...

AT 1132 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES EAST OF FITZGERALD TO 9 MILES NORTH OF NASHVILLE...MOVING
EAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND RED BLUFF...AMBROSE...PRIDGEN...BROXTON AND
DOUGLAS THROUGH NOON EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 1:00 PM EDTTornado WarningJAXBrantley45 min
Apr 25, 1:09 PM EDTSevere Thunderstorm WarningJAXCharlton51 min
Apr 25, 1:45 PM EDTSevere Thunderstorm WarningJAXGlynn45 min
Apr 25, 1:58 PM EDTTornado WarningJAXGlynn32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.